Discussion in 'General Parenting' started by jcox, Aug 11, 2009.

  1. jcox

    jcox New Member

    E seen his new psychiatrist today. I was very impressed with her. We were going over both Straterra and Tenex. She decided that Tenex would be better to try with him because she said it would help with what the school calls his "ADHD symptoms" (hyperactivity, short attention span, distractibility), as well as his anxiety, irritability, and aggression. I am wondering if anyone else has a child with mixed diagnoses who was tried on Tenex? How did it work for your child? What side effects if any did your child have from it? What did you see improve or get worse? I am also interested in anything else anyone knows about Tenex...
  2. smallworld

    smallworld Moderator

    Tenex and Clonidine are cousins, both blood pressure medications and address very similar symptoms. My understanding is that a child should not be on two blood pressure medications at one time. Why would the psychiatrist add Tenex to the mix?
  3. jcox

    jcox New Member

    She did explain to me that Tenex is a BiPolar (BP) medication like Clonidine. That is why she lowered his Clonidine to .1 from .2 and is planning to wean him off. She told me to bring him to his pediatrician on Friday because they are closer and get his BiPolar (BP) checked. I made the apt. to do that Friday morning.
  4. smallworld

    smallworld Moderator

    Clonidine and Tenex work very similarly to treat ADHD-like symptoms. They both seem to reduce hyperactivity. Clonidine appears to reduce the frequency of aggressive outbursts; Tenex seems to reduce Obsessive Compulsive Disorder (OCD) symptoms. Unfortunately, neither seems to improve attention. Both can cause significant sedation.
    Last edited: Aug 11, 2009
  5. DDD

    DDD Well-Known Member

    Our boys took Tenex for years as a means to avoid tics resulting from the ADHD medications. We had literally "no" problems until .... GFGmom took difficult child to a new Pediatrician who decided to "take him off Tenex because she was not familiar with it" and put him on a familiar drug that she knew well.

    He ended up in the hospital with BiPolar (BP) issues. Tenex has to be slowly introduced into the system and very slowly weaned out of the system.

    The medication helped alot. Just make sure your MD knows it is not like ADHD medications that go quick in and quick out. DDD
  6. gcvmom

    gcvmom Here we go again!

    My difficult child 2 didn't do too well on Tenex, but he was also on a high dose of stimulant at the time, and when we added Tenex he started having very rapid and disjointed speech and uber-racing thoughts. It was probably a bad combo for him. I hope it helps for your little guy!
  7. ML

    ML Guest

    Tenex was fairly helpful with difficult child and no major side effects that I can recall. Good luck!
  8. whatamess

    whatamess New Member

    We did a trial of tenex and my son was dizzy, headaches, and very tired for the first few weeks. It did nothing for his other issues (adhd, anxiety)
  9. Christy

    Christy New Member

    Tenex has been a very good medication for my son who does not tolerate stimulants. He first tried clonidine which seemed to work for a short time but then threw him into a depression (Tired, irritated, no joy in anything he did). I was skeptical of tenex because it is so similar to clonidine but does not seem to be as sedating so it hasn't caused the irritability we saw before. That said, be mindful of the dose. A little goes a long way and it will knock you out. My son takes his 1mg/ am, 1/mg/2:00, and 1/2 mg at bedtime. When the psychiatric hospital doctor put him on 2 mg twice a day, he slept almost constantly, and slurred his speech, drolled, very low blood pressure, dizzy. This went unnoticed by the psychiatric hospital which is very disturbing and a discussion for a whole other post. But at a low dosage evenly spaced throughout the day, tenex has been the best medication we've tried for the adhd symptoms.